Five Medications That Are Killing Your Diet


Last week, Harvard researchers predicted that obesity will overtake smoking as the leading cause of cancer within the next ten years. It seems unfair then that many of the drugs doctors prescribe for conditions linked to obesity can cause you to gain weight. We thought it might be helpful to list some commonly prescribed drugs which are known to cause weight gain. Please speak to your doctor as there are sometimes alternative drugs available but you should never stop taking prescribed medication unless your doctor recommends it. Seriously. Don’t do that, you might well die and then we’d lose a reader.

Make sure you're not accidentally taking Smarties instead of medications.

Make sure you’re not accidentally taking Smarties instead of medications.

INSULIN: If you need to take insulin to control your diabetes that can cause you to gain weight. People with untreated diabetes can’t convert the glucose in their bloodstream to energy so the body flushes it out in the urine.

You might seem to lose weight, though in fact you’re only losing fluids and becoming dehydrated. When you start treatment with insulin you begin to over-retain fluids to compensate for the dehydration and this leads to rapid weight gain.

The NHS runs courses for people with Type 1 or Type 2 diabetes which help to manage the disease and find a way to make the treatment more suited to each patient’s individual lifestyle. You should also receive some serious instructions from your GP about what sort of diet you should follow.

ANTI-DEPRESSANTS: The most common antidepressants are SSRI’s (Selective Serotonin Reuptake Inhibitors). These allow Serotonin to stay active in your brain for longer and this should improve your mood. Serotonin is also known to be an appetite suppressant and common sense would suggest that you should lose weight as a result of taking SSRI’s. For some reason which nobody completely understands they often have quite the opposite effect in the long term. Seroxat and Prozac seem to be the worst offenders, but there are newer drugs available which are thought to actually cause weight loss. There are, of course, many natural healthy remedies which claim to lift your mood, but they are no defence alone against clinical depression.

BETA BLOCKERS: They’re used to treat high blood pressure and some heart conditions. Again, doctors don’t fully understand why they cause patients to gain weight; suggestions include fluid retention and metabolic slowdown. One of the ways they work is by slowing down the heart and this can cause a decrease in exercise capacity. They also make you feel tired and therefore less likely to be active. There are many alternative treatments for high blood pressure so it might be possible to switch to something like ace inhibitors. Check with your doctor first!

STEROIDs: Prednisolone tablets and other steroids are used to treat everything from eczema to asthma to arthritis but they increase appetite and cause fluid retention. This combination can have quite dramatic effects on your weight. Steroids mimic levels of cortisol, the “fight or flight” hormone, and make the body think it is experiencing stress. The body needs more energy at stressful time so it redistributes fat to the place it’s most easily accessible; the stomach. Of course that’s also the place it’s most readily visible. The higher the dose and the longer you are on steroids the more weight you are likely to put on. The disease you’re being treated for might be much worse than any side effect, and your weight might be the least of your worries, but it’s wise to keep a close eye on your diet while you’re on them.

ANTIHISTAMINES: Hay fever season is upon us and many of us are already reaching for the antihistamines. Histamine is essential for regulating your food intake. It causes appetite suppression when it binds to a receptor in the brain. When the histamine receptor is blocked it can no longer influence your appetite or food intake so you gain weight. If you take antihistamine tablets for allergies it might be possible to switch to inhaled medication which is not associated with weight gain. Or try one of the more recently developed drugs, such as Claritin, which don’t seem to affect your weight either.

Have you been prescribed any of the medications mentioned? Perhaps your Doctor found an alternative which worked for you. Let us know about your experiences and help others out!


About the Author /

hello@manvfat.com

I'm Andrew Shanahan, I started MAN v FAT when I lost over 60lbs and realised that there was naff all help for men who wanted to lose weight.

From the forum

  1. Hi,

    New member here. My name is Chris, I’m 44 years old and I have struggled with my weight for a long time. I saw this post on the weekly digest email and it really struck a chord with me. I am on a beta blocker to help control atrial fibrillation and I think it might be hampering my weight loss efforts. Ever since I started it last year I have been stuck at between 20 and 21 stone, whereas before I was able to lose weight quite easily if I put my mind to it.

    I’ve been to see my GP today and he has little sympathy, saying the drug might hinder my cardiovascular activity a bit, but at the end of the day I need to just eat fewer calories than I spend.

    The thing is that I really need to lose weight so I can get another ablation which will help my heart problem. Getting off the drugs is the main goal, because I think they are contributing to me feeling crap and not losing weight, but I can’t get off them unless I lose weight. Catch 22 or what.

    Anyway, I’ve now given myself a goal to lose enough weight to climb Ben Nevis next year with a bunch of friends. I’m hoping this will give me the extra push I need.

    Sorry for the first long post!

Please note: When posting a comment to our website you can login securely with Google, Facebook, Twitter and Yahoo. Continue the discussion talk.manvfat.com

Participants